Montana, 2004

Damaging Wind in Montana, July 8, 2004

July 8, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust of 67 mph at Chinook 11S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust of 67 mph at Chinook 11S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 8, 7:05 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 8, 7:05 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
805 PM MDT THU JUL 8 2004

.DISCUSSION...

UPDATE TO TONIGHT...WILL UPDATE ZONE AND STATE FORECASTS BY 930
PM. CLOUDS AND WESTERN MOUNTAIN SHOWERS ARE RAPIDLY DIMINISHING
ACROSS THE TFX CWA...SO AM GOING MOSTLY CLEAR AND DRY FOR TONIGHT.
STRONG WINDS CONTINUE RIGHT ALONG THE ROCKY MOUNTAIN FRONT...SO WILL
KEEP BREEZY AND GUSTY WINDS THERE THROUGHOUT THE NIGHT. OTHERWISE...
WINDS HAVE BEEN DECREASING ACROSS THE CWA AS THE SUN SETS...WITH
LIGHT WINDS OVERNIGHT LOOKING GOOD. WITH THE WINDS DECREASING AND THE
AIRMASS REMAINING DRY (DEWPOINTS IN THE 30S)...HAVE DECREASED
OVERNIGHT LOWS EVERYWHERE TO NEAR LAST NIGHTS NEAR RECORD LEVELS.
COULSTON

.PREVIOUS DISCUSSION...

TONIGHT SHOULD ONCE AGAIN BE UNDER PARTLY CLOUDY SKIES
WITH COOL TEMPERATURES. WINDS SHOULD DECOUPLE AFTER DARK. DRY AND
STABLE AIR MOVING OVER ZONES SO HAVE ONLY GONE WITH ISOLATED
SHOWERS ALONG THE NORTHERN ZONES.

FRIDAY AND FRIDAY NIGHT WILL SEE SHORT WAVE RIDGING FOR SOME WARMING
OVER THE ZONES. SOME WESTERLY WINDS ONCE AGAIN OVER THE NORTHERN
ZONES BUT NOT AS GUSTY AS TODAY. DUE TO SOUTHWEST FLOW ALOFT WILL GO
WITH SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE SOUTHWEST AND
MOUNTAINS.

SATURDAY WILL CONTINUE TO SEE WARMING WITH INCREASING MOISTURE FROM
THE SOUTHWEST. SHOWERS AND THUNDERSTORMS WILL SPREAD FROM THE
SOUTHWEST TOWARDS THE NORTHEAST LATE SATURDAY AFTERNOON. CAMP

SATURDAY NIGHT THROUGH THURSDAY...REGION WILL REMAIN UNDER SOUTHWEST
FLOW THROUGH MONDAY AS UPPER LEVEL LOW ROTATES THRU SOUTHERN
ALBERTA. HAVE KEPT IN SLIGHT PRECIPITATION CHANCES AS SMALL RANDOM
SHORT WAVES OFF THE LOW COULD EASILY KICK OFF A FEW THUNDERSTORMS.
TIMING IS DIFFICULT TO NAIL DOWN SO HAVE STUCK WITH FAIRLY
BROAD-BRUSHED SMALL POPS. MODELS ARE COMING MORE INTO AGREEMENT ON
RIDGE DEVELOPMENT DURING MID-WEEK...THEN A TRANSITION TO ZONAL FLOW
ALOFT TOWARD THE END OF THE WEEK. HAVE GONE DRY FOR LATE TUESDAY
NIGHT AND BEYOND. LEFT TEMPERATURES ALONE...GENERALLY ABOVE NORMAL
AND ALMOST LIKE SUMMER. THOMSON
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 042/079 050/084 053 07000
    BBBBU 084/055 085/054 087/054 084/054 084 22222222000
CTB BB 041/076 049/081 051 07000
    BBUBU 081/054 082/053 084/053 081/053 081 0-222222000
HLN BB 045/081 052/086 054 07001
    BBBBU 086/056 087/055 089/055 086/055 086 2211222210-
BZN BB 041/080 047/085 049 07001
    BBBBU 085/053 086/052 088/053 085/052 085 22222222-00
WEY BB 037/073 045/077 047 070-1
    BBBBU 077/047 078/046 080/048 077/048 077 22122222-10
DLN BB 040/079 048/084 050 07011
    BBBBU 084/052 085/051 087/052 084/053 084 22222222---
HVR BB 042/080 051/085 054 07000
    BBUBU 086/057 087/057 089/057 086/057 086 22222222000
LWT BB 042/078 049/083 052 07000
    BBBBU 083/055 084/055 086/055 083/055 083 22222222000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 4:30 AM MST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT THU JUL 8 2004

MTZ008>015-044>055-091100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 192 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
July 8, 8:44 PM MST
Where
Blaine County, 11 mi S of Chinook
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -109.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413312.